clopen.solutions
OP-00954 Open

Weak nets of linear size for axis-parallel rectangles

Submit a result

Let $A$ be a set of $n$ points in the plane. The points of $A'$ below need not belong to $A$: Alon observed that the answer is no if one insists on $A' \subset A$. Green understands the work of Aronov, Ezra and Sharir to give a positive answer with $1000$ replaced by $C \log\log n$.

Problem. Is there always a set $A'$ of $n/2$ points that meets every axis-parallel rectangle containing $1000$ points of $A$?

Source: Communicated to Green by N. Katz; Green believes it is an instance of the question whether axis-parallel boxes admit weak ε-nets of size O(1/ε). Listed as Problem 76 in B. Green, 100 open problems (version of January 2026).

Imported from people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf.

Classification

Primary
CO — Combinatorics
Secondary
MG
Keywords
axis-parallel rectangles, discrepancy theory, discrete geometry, weak epsilon-nets
Literature checked
Oct. 26, 2026 by clemens-admin

References

@article{aronov2010small,
  author = {Aronov, Boris and Ezra, Esther and Sharir, Micha},
  title = {Small-size $\varepsilon$-nets for axis-parallel rectangles and boxes},
  journal = {SIAM Journal on Computing},
  volume = {39},
  number = {7},
  pages = {3248--3282},
  year = {2010},
  doi = {10.1137/090762968}
}

@article{ezra2010weak,
  author = {Ezra, Esther},
  title = {A note about weak $\varepsilon$-nets for axis-parallel boxes in $d$-space},
  journal = {Information Processing Letters},
  volume = {110},
  number = {18-19},
  pages = {835--840},
  year = {2010},
  doi = {10.1016/j.ipl.2010.06.005}
}

@article{pach2013tardos,
  author = {Pach, J{\'a}nos and Tardos, G{\'a}bor},
  title = {Tight lower bounds for the size of epsilon-nets},
  journal = {Journal of the American Mathematical Society},
  volume = {26},
  number = {3},
  pages = {645--658},
  year = {2013},
  doi = {10.1090/S0894-0347-2012-00759-0},
  eprint = {1012.1240},
  archivePrefix = {arXiv}
}

@article{chudnovsky2018piercing,
  author = {Chudnovsky, Maria and Spirkl, Sophie and Zerbib, Shira},
  title = {Piercing axis-parallel boxes},
  journal = {Electronic Journal of Combinatorics},
  volume = {25},
  number = {1},
  pages = {P1.70},
  year = {2018},
  doi = {10.37236/7034},
  eprint = {1705.00089},
  archivePrefix = {arXiv}
}

@misc{green100open,
  author = {Green, Ben},
  title = {100 open problems},
  howpublished = {\url{https://people.maths.ox.ac.uk/greenbj/papers/open-problems.pdf}},
  note = {Problem 76; version of January 2026, most recent update December 2025},
  year = {2026}
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00954, "Weak nets of linear size for axis-parallel rectangles", clopen.solutions.